SAN DIEGO — A new drug called Xylazine, also known as “Tranq,” is an animal tranquilizer not meant for human use.
But drug dealers are mixing it with illicit drugs — most notably with fentanyl and other opioids, also meth and cocaine.
All to get a more intense high.
“The scary part is that any illicit substance that you purchase on the street you have no idea what it is that you’re purchasing and now it’s being cut with Xylazine, which is not reactive to Narcan, which is what is often used to help overcome an overdose,” said Donna Branch, Director of California Outpatient at Hazelden Betty Ford Foundation.
While Narcan won’t reverse the effects of Xylazine, if there is an overdose, it can still help with the effects from the drug it was mixed with.
Tranq is also known as the “zombie drug” because of how it affects users. It can lead to problems like cardiac arrest and skin lesions.
In the Bay Area, it has led to at least four deaths.
San Diego County District Attorney Summer Stephan says there’s a limited amount of Tranq in the local area, with no known deaths. But she says the medical examiner is now looking for any evidence.
“He is doing a four-month study. Whenever there is a suspicious death due to an overdose from drugs, they are going to test for Xylazine to make sure that we are not missing a trend that’s here in San Diego, that we’re unaware of, so that we’re prepared for it,” Stephan said.
But for users, there’s no test to determine whether they’re taking a drug with Xylazine mixed in.
“There’s no way to know. It’s like playing Russian roulette. So really, if you choose to use any illicit substance out there on the street today, it could be your last breath,” Branch said.